Features April 2010 Issue

Share Your Herbal Supplement Use with Your Doctor

Research shows that some popular supplements may be dangerous for people with cardiovascular diseases.

A recent study published in the Feb. 1 issue of the Journal of the American College of Cardiology found that about 15 million Americans may be taking herbal remedies and/or vitamins that could be interacting with their heart medications. Researchers found that popular herbal supplements, such as St. Johnís wort, ginkgo biloba, and garlic, can be dangerous if

combined with medications for heart disease like digoxin, warfarin, and aspirin.

So, which supplements should you avoid? "It depends on what condition the patient has," says Leslie Cho, MD, FACC, Editor-in-Chief of Cleveland Clinicís Heart Advisor. "In general, doctors donít like patients taking red yeast rice because it can increase liver dysfunction if they are on statins or other medications like amiodarone that can also cause liver dysfunction. Also, patients who are on Coumadin should avoid products that contain vitamin K."

She goes on to say that patients who have renal dysfunction should avoid taking potassium and magnesium supplements, unless they clear it with their doctors first. "Diet medications and weight loss supplements often contain substances that can increase heart rate and blood pressure and can be very dangerous for some of our cardiac patients," adds Dr. Cho.

Herbal remedies can interact with prescription heart medications by either reducing their effectiveness or increasing their potency. In addition, some herbs and food products can cause cardiovascular side effects, which can be especially dangerous for people who already have been diagnosed with heart problems.

Herbal supplements are often seen as safe because they are marketed as "natural" remedies. But they arenít regulated the way prescription medications are and their potential side effects do not always appear on their labels.

The herbs and foods you should avoid really depend on your condition and themedications you take. "The bottom line is to clear it with your doctor first," Dr. Cho says.